Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 151, NWS Cleveland, OH

July 31, 1999Ashland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 31, 1999, 7:51 PM EDT for Ashland County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1999, 7:51 PM EDT (23:51 UTC)
Expired
Jul 31, 1999, 8:40 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Ashland County, OH

The radar

The Cleveland radar (KCLE), 72 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 31, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 312353
SVRCLE
OHC005-010040-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
751 PM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 840 PM EDT

* AT 750 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM... 4 MILES NORTHEAST OF ASHLAND OR IN THE
  VICINITY OF NANKIN... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  ASHLAND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:10 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 2:10 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
210 PM EDT SAT JUL 31 1999

LATEST 88D DATA SHOWG LINE OF TSRA CONTG TO TAKE SHAPE OVR NERN IN
AND SERN MI.  TIMING OF THIS LINE WL BE MAIN FCST CHALLENGE THIS
PACKAGE.  EXTRAPOLATION PUTS CONVECTION INTO WRN END OF CWA ABOUT
20Z AND TO KCLE BY 23Z.  VERY UNSTABLE ATMOSPHERE BUT WIND PROFILE
AGN UNIDIRECTIONAL SO APPRS MAIN THREAT FM WNDS.  WITH HI PWATS WL
ALSO HV TO WATCH FOR HVY RNS BUT APPRS LN WL CONT TO MAKE GD
PROGRESS.  BEST Q-VECTOR CONV OVR FA ARND 06Z SO REDVLPMNT BHND
INITIAL LN LIKELY AS SEEN ON KLOT 88D THIS AFT.  NGM APPRS TOO
AGGRESSIVE WITH FNT AND WL SIDE WITH SOMEWHAT SLOWER ETA SOL.  AT
FIRST..THOUGHT THERE MAY BE SUM LINGERING SHOWERS SUN AM NE ZNS BUT
FOR NOW WL KEEP THINGS DRY.  TEMPS BACK TO NR NORMAL SUN.  WL USE
FWC GUID AS LOW END OF FCST RANGES.  SHOULD BE SUM ON BOTH MON AND
TUE.  WL LET HEAT ADVISORY DROP AS EXPCT TO MEET CRITERIA ONLY FOR
AN HR OR TWO ERLY THIS EVE.

.CLE...NONE.

KUBINA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:35 PM EDTSevere Thunderstorm WarningCLEHuron65 min
Jul 31, 12:12 AM EDTSevere Thunderstorm WarningCLEAshland63 min
Jul 31, 12:17 AM EDTSevere Thunderstorm WarningCLEErie, Lorain63 min
Jul 31, 12:24 AM EDTSevere Thunderstorm WarningCLEMedina, Wayne91 min
Jul 31, 12:43 AM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 31, 12:47 AM EDTSevere Thunderstorm WarningCLEHuron48 min
Jul 31, 12:55 AM EDTFlash Flood WarningCLEErie, Huron110 min
Jul 31, 1:47 AM EDTSevere Thunderstorm WarningCLELorain63 min
Jul 31, 2:03 AM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 31, 2:10 AM EDTFlash Flood WarningCLEHolmes2 hr
Jul 31, 3:49 AM EDTSevere Thunderstorm WarningCLELorain, Medina66 min
Jul 31, 4:58 PM EDTSevere Thunderstorm WarningCLECuyahoga62 min
Jul 31, 5:01 PM EDTSevere Thunderstorm WarningCLESandusky64 min
Jul 31, 5:12 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake63 min
Jul 31, 5:20 PM EDTSevere Thunderstorm WarningCLEAshtabula65 min
Jul 31, 5:31 PM EDTSevere Thunderstorm WarningCLETrumbull59 min
Jul 31, 5:34 PM EDTSevere Thunderstorm WarningCLEErie66 min
Jul 31, 5:49 PM EDTSevere Thunderstorm WarningCLEHuron61 min
Jul 31, 5:58 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage62 min
Jul 31, 6:02 PM EDTSevere Thunderstorm WarningCLEHancock63 min
Jul 31, 6:10 PM EDTSevere Thunderstorm WarningCLELorain65 min
Jul 31, 6:17 PM EDTSevere Thunderstorm WarningCLEStark63 min
Jul 31, 6:30 PM EDTSevere Thunderstorm WarningCLETrumbull65 min
Jul 31, 6:41 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot64 min
Jul 31, 6:49 PM EDTSevere Thunderstorm WarningCLECrawford61 min
Jul 31, 7:29 PM EDTSevere Thunderstorm WarningCLERichland66 min
Jul 31, 7:36 PM EDTSevere Thunderstorm WarningCLEPortage, Summit, Wayne64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.